Alert archive / Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 111, NWS Blacksburg, VA

June 6, 2002Buckingham County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 6, 2002, 2:42 PM EDT for Buckingham County, Virginia. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 6, 2002, 2:42 PM EDT (18:42 UTC)
Expired
Jun 6, 2002, 3:15 PM EDT
In force
33 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Buckingham County, VA

The radar

The Norfolk radar (KAKQ), 150 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 2:55 PM EDTThunderstorm WindDillwyn, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 2:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.7 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2002-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 506 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2002-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
506 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
810 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 061842
SVRRNK
VAC029-061915-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
242 PM EDT THU JUN 6 2002

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BUCKINGHAM COUNTY IN CENTRAL VIRGINIA

* UNTIL 315 PM EDT.

* AT 240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES SOUTH OF DILLWYN...MOVING NORTHEAST AT
  20 MPH.

HAIL UP TO ONE AND ONE HALF INCH IN DIAMETER CAN BE EXPECTED WITH 
THIS STORM.

SOME LOCATIONS THREATENED THROUGH 315 PM EDT INCLUDE
  DILLWYN...
  GOLD HILL...

<<CALL TO ACTION>>VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE
THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A
GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

$$

04

LAT...LON 3751 7860 3738 7844 3763 7825 3777 7848

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 2:40 PM EDT, 2 minutes earlier.

Area forecast discussion, Jun 6, 2:40 PM EDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
240 PM EDT THU JUN 6 2002

STRONG WAVE PUNCHING INTO THE SRN APPS SHUD PUSH TSTMS OUT OF THE
AREA BY AROUND MIDNIGHT.  A SHORT PD OF UPSLOPE FLOW AND LOW LVL
MOISTR BEHIND THE FRONT IN THE FAR WEST WILL KEEP A CHC OF LGT
RA/DRZL IN THAT AREA FOR PART OF THE NIGHT.

HIGH PRES BUILDS DOWN THE EAST COAST TMRW BUT LEAVES A BIT OF
WEAKNESS OVER THE FAR WEST.  AM BUYING INTO THE ETA LEAVING ENUF
MOISTR AND INSTAB IN THE FAR WEST TO ALLOW A COUPLE OF SHOWERS/TSTMS
TO DEVELOP...SO HAVE ADDED A SML CHC OUT THAT WAY FOR THE AFTN.

AFTER THAT HIGH PRES REALLY TAKES HOLD AND STAYS PUT UNTIL LATE TUE
OR WED...WHEN A WEAKENING FRONT PUSHES IN.  HAVE LEFT POPS IN FOR
LATE TUE AND WED...THEN DRYING IT BACK OUT ON THU.

FCSTID =
ROA   61  79  55  80 /  40  10  10   0
LYH   62  78  55  81 /  50  10  10   0
DAN   65  80  59  81 /  60  10  10   0
BLF   57  77  54  76 /  50  20  10   0
LWB   56  74  52  75 /  50  10  10   0
BCB   58  75  54  78 /  40  10  10   0
TNB   58  75  55  75 /  50  20  10   0

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

In the hours before

Special weather statement, Jun 6, 12:45 PM EDT, 1 hour 57 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-062230-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1245 PM EDT THU JUN 6 2002

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE MOVING INTO THE
MOUNTAINS THIS AFTERNOON...AND BECOME MORE NUMEROUS BY LATE
AFTERNOON. AS THE STORMS MOVE EAST INTO THE FOOTHILLS AND PIEDMONT
OF SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA LATE THIS
AFTERNOON AND THIS EVENING....SOME OF THE THUNDERSTORMS MAY CONTAIN
LARGE HAIL AND DAMAGING WINDS. THE GREATEST THREAT FOR SEVERE
THUNDERSTORMS WILL BE ALONG AND EAST OF WILKESBORO AND MT AIRY IN
NORTH CAROLINA...AND STUART...ROANOKE AND LEXINGTON IN SOUTHWEST
VIRGINIA.

IN ADDITION TO THE THREAT OF LARGE HAIL AND DAMAGING WINDS...VERY
HEAVY DOWNPOURS OF 2 INCHES IN LESS THAN AN HOUR ARE EXPECTED WITH
SOME OF THE STORMS...WHICH COULD LEAD TO POOR DRAINAGE FLOODING.

SKYWARN SPOTTER ACTIVATION IS LIKELY BY LATE AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES AS
INFORMATION BECOMES AVAILABLE.

JJ

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 2:30 PM EDTSevere Thunderstorm WarningRNKAmherst45 min
Jun 6, 3:22 PM EDTSevere Thunderstorm WarningRNKBuckingham23 min
Jun 6, 3:31 PM EDTSevere Thunderstorm WarningRNKPittsylvania, City of Danville29 min
Jun 6, 3:52 PM EDTSevere Thunderstorm WarningRNKGrayson, City of Galax38 min
Jun 6, 4:06 PM EDTSevere Thunderstorm WarningRNKCarroll39 min
Jun 6, 4:13 PM EDTSevere Thunderstorm WarningRNKCarroll32 min
Jun 6, 4:47 PM EDTSevere Thunderstorm WarningRNKPatrick28 min
Jun 6, 5:14 PM EDTSevere Thunderstorm WarningRNKFranklin31 min
Jun 6, 5:42 PM EDTSevere Thunderstorm WarningRNKCampbell, Pittsylvania33 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.